Kansas, 2009

Flooding and Heavy Rain in Kansas, October 8 to 9, 2009

October 8 to 9, 2009 · NWS ICT · 3 events in 3 counties and zones

A slow moving frontal boundary and deep moisture flowing over the top of this boundary, led to a series of showers of thunderstorms over Southeast Kansas during the morning and afternoon hours of October 8th, 2009. The training storms led to flooding reports and some closed county roads across this area into the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
$200
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A slow moving frontal boundary and deep moisture flowing over the top of this boundary, led to a series of showers of thunderstorms over Southeast Kansas during the morning and afternoon hours of October 8th, 2009. The training storms led to flooding reports and some closed county roads across this area into the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Oct 8, 11:57 AM CST, 16 minutes earlier.

Area forecast discussion, Oct 8, 11:57 AM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
ISSUED BY NATIONAL WEATHER SERVICE TOPEKA KS...CORRECTION
1257 PM CDT THU OCT 8 2009

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

FORECAST CONTINUES TO REMAIN VERY COMPLICATED DUE TO VARYING CIGS
AND VISIBILITIES.  MAIN LINE HAS MOVED THROUGH RSL/SLN BUT MID
FRONTOGENETICAL FORCING OVER THE NE PANHANDLE IS DEVELOPING LIGHT
SHOWERS OVER NW KS AND THE WESTERN TAF SITES.  MEANWHILE...SFC FRONT
OVER EASTERN KANSAS ALONG WITH 850MB FRONT OVER SOUTHEAST KANSAS/NE
OK IS CONTINUING TO GENERATE SHOWERS AND EMBEDDED THUNDERSTORMS OVER
CNU/HUT/ICT.  WITH THE MID LEVEL FORCING PROGGED TO MOVE SE THIS
EVENING AND OVERNIGHT...HAVE KEPT CHANCES FOR PRECIPITATION IN THE
FORECAST THROUGH 03Z.  HOWEVER...SOME RESIDUAL FORCING MAY REMAIN
OVER THE TAF SITES DURING THE OVERNIGHT HOURS AND MAY GENERATE -DZ
FROM 09Z-12Z TIME FRAME.  WILL LET LATER SHIFTS DECIDE.  LOW STRATUS
WILL CONTINUE ACROSS ALL TAF SITES KEEPING IFR/MVFR CONDITIONS
THROUGH THE TAF PERIOD AS CAA OCCURS BEHIND THE SFC FRONT.  BR WILL
AFFECT VISIBILITIES AS WELL ESPECIALLY IN THE SE QUADRANT OF THE
STATE WHERE THE HEAVIEST RAIN FELL.

&&

BYRNE

.PREV DISCUSSION... /ISSUED 338 AM CDT THU OCT 8 2009/

DISCUSSION...
BUSY FORECAST PACKAGE OVER THE NEXT 7 DAYS. HIGHLIGHTS INCLUDE:
HEAVY RAINFALL/POTENTIALLY FLOODING RAINS EXPECTED TODAY THROUGH
THIS EVENING OVER SOUTHEAST KS...DENSE FOG POTENTIAL FRIDAY
NIGHT-EARLY SATURDAY...STRONG COLD FRONT SURGING SOUTHEAST ACROSS
THE AREA LATE FRIDAY NIGHT-SATURDAY WITH *WELL* BELOW NORMAL
TEMPERATURES BEHIND IT. COULD SEE VERY LIGHT WINTRY PRECIPITATION
ACROSS PRIMARILY CENTRAL KS THIS WEEKEND AS WELL.

NUMEROUS SHOWER/THUNDERSTORM ACTIVITY CONTINUES EARLY THIS MORNING
ACROSS EASTERN KS IN ZONE OF FAVORABLE 850-700MB WARM/MOIST
ADVECTION. A RELATIVE LULL IN THE ACTIVITY ACROSS MUCH OF THE
FORECAST AREA CURRENTLY...BUT ANTICIPATE WIDESPREAD/NUMEROUS
SHOWERS/THUNDERSTORMS TO EVENTUALLY EXPAND ACROSS MUCH OF THE AREA
THIS MORNING...ESPECIALLY SOUTH OF HIGHWAY 50...AS ZONE OF LOW-LEVEL
MOISTURE TRANSPORT AND CONVERGENCE BEGIN TO MAXIMIZE AHEAD OF A
STRONG COLD FRONT CURRENTLY ENTERING NORTHWEST KS. LIFT WILL ALSO BE
AIDED BY JET DYNAMICS UNDERNEATH RIGHT ENTRANCE REGION OF UPPER
MIDWEST JET STREAK. AXIS OF MOST CONCENTRATED SHOWERS/THUNDERSTORMS
AND ASSOCIATED HEAVIEST RAINFALL WILL SHIFT INTO SOUTHEAST KS THIS
AFTERNOON/EVENING...AS THE COLD FRONT CONTINUES TO SURGE
SOUTHEAST...INTERACTING WITH EVEN HIGHER BOUNDARY LAYER MOISTURE
VALUES PROGGED TO STREAM INTO SOUTHEAST KS OUT OF THE SOUTHERN
PLAINS. A VERY MOIST AIRMASS THROUGHOUT THE COLUMN AND TRAINING
CELLS WILL RESULT IN AREAS OF HEAVY RAINFALL MAINLY SOUTHEAST OF
THE TURNPIKE...WITH WIDESPREAD 2-4 INCHES (WITH LOCALLY HIGHER
AMOUNTS) POSSIBLE...HEAVIEST OVER FAR SOUTHEAST KS.
CONSEQUENTLY...CURRENT FLOOD WATCH PLACEMENT AND TIMING LOOKS
GOOD. LIMITED INSTABILITY AND 30-40 KTS OF EFFECTIVE SHEAR WILL
PRECLUDE SEVERE THREAT...BUT COULD SEE PEA-DIME SIZE HAIL WITH THE
STRONGEST ACTIVITY. FURTHER WEST/NORTHWEST OVER CENTRAL
KS...LIGHTER MID-LEVEL FRONTOGENESIS PRECIPITATION WILL LINGER
THROUGH THE EVENING HOURS.

THINKING FOG POTENTIAL LOOKS GOOD FOR FRIDAY NIGHT GENERALLY SOUTH
OF HIGHWAY 50...DUE TO A MOIST BOUNDARY LAYER...LIGHT WINDS AND GOOD
RADIATIONAL COOLING. COULD SEE WIDESPREAD DENSE FOG. LATER SHIFTS
WILL NEED TO LOOK AT THIS CLOSER.

UNSEASONABLY COLD AIR ORIGINATING IN THE NORTHWEST TERRITORIES OF
CANADA IS STILL SLATED TO ARRIVE LATE FRIDAY NIGHT-SATURDAY...AS A
STRONG COLD FRONT SURGES SOUTHEAST ACROSS THE HEARTLAND. MODELS ARE
COMING INTO BETTER AGREEMENT WITH TIMING AND MAGNITUDE OF COLD AIR.
SO COLD IS THIS AIRMASS THAT IT MAY FALL INTO THE TOP TEN COLDEST
OUTBREAKS OVER THE LAST 120 YEARS FOR THE FIRST HALF OF OCTOBER
(OCTOBER 1ST-15TH)...PER OUR LOCAL CLIMATE DATABASE. STRONG COLD
ADVECTION AND LOW-LEVEL MOISTENING BELOW 700MB MAY RESULT IN SOME
LIGHT FREEZING DRIZZLE/LIGHT SNOW MIX OVER CENTRAL KS IN WAKE OF
THIS FRONT LATE FRIDAY NIGHT-SATURDAY. GFS/NAM MODEL SOUNDINGS
SUPPORT THIS NOTION. ADDITIONALLY...STRONG COLD ADVECTION...MIXING
AND PRESSURE RISES MAY RESULT IN WIND ADVISORY CRITERIA WINDS IN
WAKE OF THE FRONT. FOR SUNDAY-SUNDAY NIGHT...THE GFS AND ECMWF
PROGRESS A SHORTWAVE RAPIDLY ACROSS THE ROCKIES/NORTHERN PLAINS.
CONTINUED 850-700MB WARM/MOIST ADVECTION MAY RESULT IN CONTINUED
PATCHY DRIZZLE...WITH FREEZING DRIZZLE POSSIBLE OVER MAINLY CENTRAL
KS...BUT WARMER AIR ADVECTING NORTH MAY SCOUR OUT FREEZING
PRECIPITATION CHANCES BY SUNDAY AFTERNOON. GFS IS MUCH MORE ROBUST
WITH THE LATE WEEKEND SHORTWAVE THAN THE ECMWF...BUT THE ECMWF HAS
BEEN MORE CONSISTENT IN TIMING AND AMPLITUDE...SO SIDED WITH THE
ECMWF. MODERATING TEMPERATURES SHOULD FINALLY RETURN BY EARLY-MID
NEXT WEEK...AS ZONAL FLOW DEVELOPS OVER MUCH OF THE LOWER 48.

ADK

AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
COULD SEE A LULL IN THE SHOWERS AND EMBEDDED TSRA FOR AT LEAST A FEW
HOURS UNTIL NEXT MID LEVEL IMPULSE COMING OUT OF THE PANHANDLE OF TX
MOVES NORTHEAST INTO KS.  COPIOUS LOW LEVEL MOISTURE ALONG WITH
ANOTHER ROUND OF SHOWERS AND STORMS WILL SPREAD NORTHWARD INTO
SOUTHERN KANSAS EARLY ON THU...AND CONTINUE THROUGH A GOOD PORTION
OF THE MORNING HOURS ON THU. WILL SEE CEILINGS LOWER BY 12Z/THU WITH
SOME LOW MVFR OR IFR CEILINGS AFFECTING KCNU/KICT/KHUT TAF SITES
DURING THE MORNING HOURS ON THU ALONG WITH SOME POSSIBLE
THUNDERSTORM ACTIVITY NEAR KICT AND KCNU. MEANWHILE...A STRONG COLD
FRONT WILL SHIFT THE WINDS AROUND TO THE NORTH WITH GUSTY WINDS
AFFECTING CENTRAL KANSAS MID-LATE MORNING ON THURSDAY.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    60  40  58  39 /  90  50  10   0
HUTCHINSON      58  38  57  39 /  60  40  10   0
NEWTON          58  39  57  39 /  80  40  10   0
ELDORADO        60  40  58  38 /  90  60  10   0
WINFIELD-KWLD   63  42  59  39 / 100  70  10   0
RUSSELL         51  34  57  33 /  60  50  10  10
GREAT BEND      54  34  57  36 /  60  50  10  10
SALINA          54  37  57  38 /  60  40  10  10
MCPHERSON       57  38  57  38 /  60  40  10  10
COFFEYVILLE     66  45  57  41 / 100  90  10   0
CHANUTE         61  43  57  38 / 100  80  10   0
IOLA            60  43  56  37 / 100  80  10   0
PARSONS-KPPF    63  44  57  39 / 100  90  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH LATE TONIGHT FOR KSZ069>072-092>096-098>100.

&&
Hazardous weather outlook, Oct 8, 4:16 AM CST, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
516 AM CDT THU OCT 8 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-091030-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
516 AM CDT THU OCT 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE WIDESPREAD ACROSS SOUTH-CENTRAL
AND SOUTHEASTERN KANSAS TODAY THROUGH THIS EVENING. SEVERE WEATHER
IS NOT ANTICIPATED...HOWEVER A FEW STRONG STORMS WITH DIME SIZE
HAIL WILL BE POSSIBLE. THE MAIN THREAT WILL BE HEAVY RAINFALL AND
POTENTIAL FLOODING...GENERALLY SOUTHEAST OF THE TURNPIKE. PLEASE
REFER TO THE LATEST FLOOD WATCH STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PATCHY FOG WILL BE POSSIBLE FRIDAY NIGHT THROUGH EARLY SATURDAY
MORNING ACROSS SOUTH-CENTRAL AND SOUTHEAST KANSAS...GENERALLY
SOUTH AND SOUTHEAST OF HIGHWAY 50. THE FOG COULD BE LOCALLY DENSE.

NEAR RECORD COLD TEMPERATURES ARE EXPECTED TO ARRIVE FOR SATURDAY
AND SUNDAY...AS A STRONG COLD FRONT SURGES SOUTH ACROSS THE
HEARTLAND. PERIODIC BOUTS OF LIGHT WINTRY PRECIPITATION IN THE
FORM OF LIGHT FREEZING DRIZZLE OR PERHAPS SOME LIGHT SNOW...WILL
BE POSSIBLE PERIODICALLY SATURDAY THROUGH SUNDAY NIGHT ACROSS
MAINLY CENTRAL KANSAS...ALTHOUGH LIGHT WINTRY PRECIPITATION COULD
SURGE AS FAR SOUTHEAST AS THE TURNPIKE. IN ADDITION...A
WIDESPREAD FROST OR KILLING FREEZE IS POSSIBLE SATURDAY NIGHT AND
SUNDAY NIGHT ACROSS CENTRAL AND PARTS OF SOUTH-CENTRAL KANSAS.
STAY TUNED FOR LATER FORECASTS AND OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ADK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Chautauqua

When
October 8, 12:13 PM CST to 4:13 PM CST
Where
Chautauqua County, 1.38 mi S of Sedan
Reported by
COOP Observer
Coordinates
37.110, -96.180

Rainfall totals were 3.73 inches near Sedan.

Flood, Greenwood

When
October 8, 5:08 PM CST to 9:08 PM CST
Where
Greenwood County, 4.99 mi NW of Eureka Arpt to 5.32 mi SSW of Eureka
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$100
Reported by
Law Enforcement
Coordinates
37.907, -96.356

Heavy rainfall caused low water crossings on the south side of town to be closed.

Flood, Labette

When
October 8, 8:01 PM CST to October 9, 12:01 AM CST
Where
Labette County, 2.35 mi SSW of Altamont to 4.34 mi SSW of Altamont
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
37.170, -95.320

Rainfall totals of 4.52 inches, caused flooding of numerous county roads across the county. Highway 101 south of Altamont was closed because of the high water.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, October 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 199958, 199956, 199952.